Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 197, NWS Aberdeen, SD

August 9, 2016Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 9, 2016, 11:00 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2016, 11:00 PM MDT (05:00 UTC)
Expired
Aug 9, 2016, 11:45 PM MDT
In force
45 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 155 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 11:05 PM MDTTSTM WND GST 602 Ene Firesteel, SDPEA SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 4:16 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-314 J/kg
Mixed-layer LCL
2100 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

652 
WUUS53 KABR 100500
SVRABR
SDC031-041-100545-
/O.NEW.KABR.SV.W.0197.160810T0500Z-160810T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1100 PM MDT TUE AUG 9 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  SOUTH CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 1145 PM MDT

* AT 1059 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  FIRESTEEL... OR 29 MILES NORTH OF EAGLE BUTTE...MOVING EAST AT 40
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  TIMBER LAKE AND LITTLE MOREAU REC AREA AROUND 1110 PM MDT. 
  GLENCROSS AND SPRING LAKE AROUND 1125 PM MDT. 
  TRAIL CITY AROUND 1140 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4533 10139 4550 10138 4554 10064 4529 10066
TIME...MOT...LOC 0459Z 270DEG 34KT 4542 10125 

HAIL...1.00IN
WIND...60MPH
 
$$

TDK
2 follow-up statements
553 
WWUS53 KABR 100520
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1120 PM MDT TUE AUG 9 2016

SDC031-041-100545-
/O.CON.KABR.SV.W.0197.000000T0000Z-160810T0545Z/
DEWEY SD-CORSON SD-
1120 PM MDT TUE AUG 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT
FOR NORTH CENTRAL DEWEY AND SOUTH CENTRAL CORSON COUNTIES...

AT 1120 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
GLENCROSS...OR 27 MILES WEST OF MOBRIDGE...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  TRAIL CITY AROUND 1140 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4535 10114 4551 10116 4554 10064 4536 10065
TIME...MOT...LOC 0520Z 270DEG 34KT 4542 10097 

HAIL...1.00IN
WIND...60MPH
 
$$

TDK
978 
WWUS53 KABR 100544
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1144 PM MDT TUE AUG 9 2016

SDC031-041-100554-
/O.EXP.KABR.SV.W.0197.000000T0000Z-160810T0545Z/
DEWEY SD-CORSON SD-
1144 PM MDT TUE AUG 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DEWEY AND SOUTH
CENTRAL CORSON COUNTIES WILL EXPIRE AT 1145 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4535 10114 4551 10116 4554 10064 4536 10065
TIME...MOT...LOC 0541Z 270DEG 34KT 4542 10097 

$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 8:22 PM MDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 9, 8:22 PM MDT, 2 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
922 PM CDT TUE AUG 9 2016

.UPDATE...
Issued at 922 PM CDT TUE AUG 9 2016

A few storms have developed this evening over north central sd
with many more moving in from northwest sd. Still expect good
coverage of storms through the night along with severe weather
possible. Updated forecast.

UPDATE Issued at 703 PM CDT TUE AUG 9 2016

Adjusted pops and added severe mention through the night across
the cwa.

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Thursday Night)
Issued at 308 PM CDT TUE AUG 9 2016

The unsettled pattern will continue across the area for the next
couple of days. A warm front will be the focus for shower and
thunderstorm activity tonight, with storms expected to develop west
of the CWA by early evening, then spread eastward through the
overnight hours. Deep and low level shear are fairly impressive
along and north of the front, and in association with a 35 to 45
knot low level jet and cape values between 1500-2500 j/kg, should be
enough to result in some of the storms becoming severe, with gusty
winds and large hail being the main threats. The precipitation will
push out of the region early Wednesday morning, then look for
conditions to reset during the day before a cold front approaches
and becomes the focus for thunderstorm development again Wednesday
night into Thursday morning. Deep layer and low level shear are not
as impressive during this time, nor are most unstable cape values.
There will still be a decent low level jet in place, and in
conjunction with the cold front moving through, cannot rule out
another chance for severe weather. Conditions finally begin to quiet
down Thursday night as high pressure moves in behind the exiting
storm system.

Strong WAA will be in place on Wednesday, with highs mainly in the
90s, with a few low 100s possible. Abundant moisture (dewpoints in
the upper 60s to mid 70s) will result in muggy conditions, with
portions of the CWA likely seeing heat indices above 100 degrees.
Therefore, have issued a heat advisory for the part of the CWA where
that is most likely to happen. Slightly cooler air moves back in on
Thursday with highs back down in the 80s.

.LONG TERM...(Friday through Tuesday)
Issued at 308 PM CDT TUE AUG 9 2016

The 500MB weather map will look like this to start out 12Z
Friday, a high amplitude ridge will be across the west coast up
through British Columbia and a trough will still be across much of
the rest of the nation. The main low will be across southern
Manitoba at 12Z Friday, and slowly shift east across Manitoba on on
Saturday. At the surface the cwa will be in between systems, with
the initial cold front well to our southeast, across southeastern
IA. 850MB temps will still be 16-20C with CAA on north-northwest
winds. 70s will return over eastern SD and west central MN Saturday
as the CAA continues and high pressure builds in at the surface.
Expect the surface high to be directly overhead from roughly 18Z
Saturday to 18Z Sunday.

The 500MB Pacific ridge will build in whole heartedly Sunday. At the
same time, the exiting sfc high will bring a slow return of
southerly winds during the day. The main result will be the slow
rise in temperatures for the start of the next work week, with highs
back above normal, into the mid 90s southwest to mid 80s northeast.
Low pressure over eastern MT and WY Monday afternoon will stretch
from southwestern SD to northeastern ND by daybreak Tuesday. The
main question limiting shower/thunderstorm potential will be limited
moisture during the day Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 703 PM CDT TUE AUG 9 2016

Thunderstorms are expected to develop this evening and move east
into the overnight hours as an upper level low pressure trough
interacts with a surface frontal boundary extending across northern
SD. All terminals are expected to be affected at or in the vicinity
with thunder along with showers. These storms will move east
Wednesday morning with some redevelopment possible late Wednesday
afternoon. Vfr conditions are expected overall, except for with the
showers and thunderstorms.

&&

.ABR Watches/Warnings/Advisories...
SD...Heat Advisory from noon CDT /11 AM MDT/ to 8 PM CDT /7 PM MDT/
     Wednesday for SDZ006-010-016>018-033>037-045-048-051.

MN...NONE.
&&

UPDATE...Mohr
SHORT TERM...Parkin
LONG TERM...KF
AVIATION...Mohr
Hazardous weather outlook, Aug 9, 3:00 AM MDT, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
400 AM CDT TUE AUG 9 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
400 AM CDT TUE AUG 9 2016 /300 AM MDT TUE AUG 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LATE TODAY AND INTO THE EVENING AND OVERNIGHT HOURS THE REGION
COULD SEE WIDESPREAD THUNDERSTORM ACTIVITY...WITH THE FOCUS FOR
STRONG TO SEVERE STORMS ALONG AND NORTH OF HIGHWAY 212 AND WEST
OF HIGHWAY 281. THE MAIN RISK WILL BE LARGE HAIL AND STRONG
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WE HAVE ANOTHER OPPORTUNITY FOR SEVERE WEATHER LATE WEDNESDAY INTO
EARLY THURSDAY. THE FOCUS AREA WILL BE ALONG AND NORTHEAST OF A
LINE FROM MOBRIDGE TO HURON AND WATERTOWN. THE MAIN THREAT WILL
BE LARGE HAIL AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING FOR COUNTIES ACROSS
NORTHWEST AND NORTH CENTRAL SOUTH DAKOTA.

CONNELLY

In the hours before

Local storm report, Aug 9, 9:51 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1051 PM CDT TUE AUG 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     HERREID                 45.84N 100.08W
08/09/2016                   CAMPBELL           SD   LAW ENFORCEMENT

            REPORTS OF CAMPERS FLIPPED WITH MINOR
            INJURIES. 1 TRANSPORTED TO HOSPITAL. TIME
            ESTIMATED.

&&

MC
Local storm report, Aug 9, 9:57 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1057 PM CDT TUE AUG 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     TSTM WND GST     2 NW SHAMBO RANCH       45.55N 101.87W
08/09/2016  M74 MPH          CORSON             SD   MESONET

            MESONET STATION SHAMBO RANCH 2 NWN /E4353/.

&&

MC
Local storm report, Aug 9, 10:04 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1104 PM CDT TUE AUG 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND GST     2 N HERREID             45.87N 100.07W
08/09/2016  M61 MPH          CAMPBELL           SD   MESONET

            .

&&

MC
Local storm report, Aug 9, 10:50 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1150 PM CDT TUE AUG 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND GST     5 WNW MCLAUGHLIN        45.85N 100.91W
08/09/2016  M68 MPH          CORSON             SD   MESONET

            MEASURED AT MCLAUGHLIN RWIS.

&&

SRF
Local storm report, Aug 9, 10:52 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1152 PM CDT TUE AUG 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND GST     4 W TRAIL CITY          45.47N 100.81W
08/09/2016  M62 MPH          DEWEY              SD   MESONET

            .

&&

MC
Local storm report, Aug 9, 10:53 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1153 PM CDT TUE AUG 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     TSTM WND GST     LITTLE EAGLE            45.68N 100.80W
08/09/2016  E60 MPH          CORSON             SD   TRAINED SPOTTER

            ESTIMATED 50 TO 60 MPH WIND GUST AND PEA
            HAIL.

&&

SRF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:35 PM MDTSpecial Weather StatementABRCampbell25 min
Aug 9, 9:09 PM MDTSevere Thunderstorm WarningABRCorson51 min
Aug 9, 9:16 PM MDTSevere Thunderstorm WarningABRCampbell44 min
Aug 9, 9:45 PM MDTSevere Thunderstorm WarningABRCorson, Dewey60 min
Aug 9, 9:53 PM MDTSevere Thunderstorm WarningABRCampbell, McPherson52 min
Aug 9, 10:09 PM MDTTornado WarningABRCampbell, McPherson51 min
Aug 9, 10:43 PM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth47 min
Aug 9, 10:45 PM MDTSevere Thunderstorm WarningABRCampbell, McPherson45 min
Aug 9, 10:54 PM MDTTornado WarningABRCampbell, McPherson41 min
Aug 9, 11:17 PM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Edmunds, Faulk, McPherson and 2 more43 min
Aug 9, 11:33 PM MDTSevere Thunderstorm WarningABRMcPherson42 min
Aug 9, 11:53 PM MDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth67 min
Aug 10, 12:19 AM MDTSevere Thunderstorm WarningABRCampbell, Dewey, Walworth41 min
Aug 10, 12:34 AM MDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson56 min
Aug 10, 12:53 AM MDTSevere Thunderstorm WarningABREdmunds, Walworth40 min
Aug 10, 1:05 AM MDTSevere Thunderstorm WarningABRBrown, Edmunds40 min
Aug 10, 1:18 AM MDTSevere Thunderstorm WarningABRBrown, Day, Grant, Marshall, Roberts, Spink57 min
Aug 10, 1:27 AM MDTAreal Flood WarningABRCampbell, McPherson6 hr
Aug 10, 1:40 AM MDTTornado WarningABRMarshall, Roberts35 min
Aug 10, 2:00 AM MDTSpecial Weather StatementABRMcPherson30 min
Aug 10, 2:06 AM MDTSevere Thunderstorm WarningABRRoberts54 min
Aug 10, 2:33 AM MDTSpecial Weather StatementABRMcPherson42 min
Aug 10, 3:02 AM MDTSpecial Weather StatementABRBrown28 min
Aug 10, 2:50 PM MDTSevere Thunderstorm WarningABRDay40 min
Aug 10, 3:03 PM MDTSevere Thunderstorm WarningABRBrown, Day42 min
Aug 10, 3:27 PM MDTSevere Thunderstorm WarningABRDay, Marshall48 min
Aug 10, 3:33 PM MDTSevere Thunderstorm WarningABRDay, Marshall42 min
Aug 10, 3:44 PM MDTSevere Thunderstorm WarningABRDay, Roberts46 min
Aug 10, 4:07 PM MDTSevere Thunderstorm WarningABRDay, Grant, Roberts38 min
Aug 10, 4:15 PM MDTSpecial Weather StatementABRWalworth45 min
Aug 10, 4:20 PM MDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth11 min
Aug 10, 4:37 PM MDTFlash Flood WarningABRDay6 hr
Aug 10, 4:44 PM MDTSpecial Weather StatementABRJones46 min
Aug 10, 4:44 PM MDTSevere Thunderstorm WarningABRDay, Grant, Roberts32 min
Aug 10, 4:47 PM MDTSevere Thunderstorm WarningABRJones22 min
Aug 10, 5:00 PM MDTSevere Thunderstorm WarningABRCampbell, Walworth45 min
Aug 10, 5:03 PM MDTSevere Thunderstorm WarningABRCodington, Grant, Roberts42 min
Aug 10, 5:30 PM MDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth45 min
Aug 10, 5:34 PM MDTSevere Thunderstorm WarningABRJones, Stanley17 min
Aug 10, 5:39 PM MDTSevere Thunderstorm WarningABRGrant, Roberts37 min
Aug 10, 5:49 PM MDTSpecial Weather StatementABRCampbell41 min
Aug 10, 5:49 PM MDTSevere Thunderstorm WarningABRDewey, Potter, Sully41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.